January 14, 2015

Too Much Levodopa!

2100mg/day in October vs 700mg /day now!
The first challenge I gave each of my new doctors -- neurologist consultant, geriatrician/internist, regular neurologist -- was addressing the blood pressure (BP) issues that seriously impacted the quality of my life last year.

Almost every day, my upper (systolic) number spiked to 200 and beyond -- into the red zone for stroke risk. These hypertensive events were linked to the timing of my schedule for levodopa pills -- the med I take for Parkinson's disease (PD).

I also was experiencing unpredictable and scarier episodes of hypotension, during which my upper BP number plunged as low as 60... bringing dizziness and risk of falling. When these sudden drops occurred, I'd hang onto furniture and lean against walls as I headed toward the kitchen for relief -- ingesting salt and/or drinking cold water. Luckily, those simple fixes usually worked. 

While previous doctors -- neurologist and blood pressure specialist -- offered confusing and changing advice, my new trio of docs concurred:
  • I was overdosing big time on the levodopa.
  • I needed to resume taking blood pressure medication... something I'd resisted vigorously. 
I'll discuss the levodopa overdosing today. Tomorrow, I'll take up the blood pressure issue.

Levodopa and Me
Levodopa is the gold standard medication for PDs. It offers the broadest remedial effects of any treatment. In the brain, neurons typically convert levodopa to dopamine, the neurotransmitter depleted by Parkinson's. Levodopa is typically combined with carbidopa to prevent nausea and ensure that the levodopa reaches the brain before it is metabolized.
The decision to begin using levodopa/carbidopa varies by individual. As PD advances, long-term use of levodopa/carbidopa often results in dyskinesea, the uncontrollable thrashing movements often evident in Parkinsonians who have used levodopa for a long time.

Because dyskinesea is such a concern, people diagnosed with Parkinson's while still relatively young might be treated with something other than levodopa at first. Still, most neurologists now agree that delaying the levodopa treatment may lower the quality of life and increase the risk of falling.

Since I was diagnosed at 79, timing was not an issue, and I started taking levodopa immediately. The regular levodopa dose (100mg) is usually supplemented with 25mg of carbidopa. I started with three pills a day. The dosage was gradually increased over the years.

Levodopa and the Blood Pressure Roller Coaster
Before that roller coaster really got going last year, I was taking a regular pill six times a day. When the BP troubles began, my neurologist at that time focused on the fact that the BP spikes coincided with approaching "off" periods, when the last pill's effectiveness was wearing off and the new pill hadn't yet kicked in.

He thought we could solve the BP spikes by enhancing levodopa delivery, thereby eliminating those "off" times. We tried a multitude of strategies, including:
  • Increasing dosage from one regular pill every four hours (600mg/day) to one extended release four times a day (800mg/day).
  • Reducing the interval between pills and increasing the dosage. During that stretch, I was taking 1.5 regular pills every 2.5 hours (about 1400mg/day).  Taking a pill every 2.5 hours 24/7 is lots of fun!
  • Increasing the interval between pills (two regular pills every three hours) but skipping one pill during sleep time (1400mg/day).
  • Going for broke with one regular pill and one extended release pill seven times a day (a whopping 2100mg/day).
After just a few weeks on that last schedule, I started having anxiety and panic attacks. When I saw those reactions listed among possible side effects from levodopa, I returned to two regular pills seven times a day (1400mg/day).

Dr. Grill To the Rescue
After reviewing my responses to his extensive questionnaire and checking me out for more than two hours during our appointment, neurologist Dr. Stephen Grill recapped my situation this way:
You definitely have Parkinson's disease but with mild/early stage symptoms. Yet you are taking doses of levodopa typical of late stage/severely disabled patients. I strongly doubt you need nearly as much levodopa as you are taking. Moreover, I think the side effects from the over-dosing can be causing many of your current complaints from the physical (erratic blood pressure, fatigue) to the mental (memory, cognitive decline).
He recommended that I start cutting back on the levodopa to 1.5 pills every 4 hours (900mg/day, down from 1400mg/day). After a while, I further reduced the dosage by taking one pill every three hours but skipping one pill during the night (700mg/day).

I was introduced to the other members of my new medical team after the meeting with Dr. Grill. They agreed with his diagnosis.

Here's the excellent news: I haven't experienced a serious BP spike in weeks (as far as I know, since I've stopped obsessively taking my BP every fifteen minutes). In addition, I haven't had one of the scarier BP drops in a long time.

This positive turnaround didn't happen just because I dialed way back on the levodopa. Another component in my improving health was resuming the BP meds -- tomorrow's topic.

1 comment:

Franky said...

John great news.

Jut remember mucuna for nutural levodopa. That might be the way to decrease more the levels of synthetic levodopa.

People using mucuna decreased the synthetic levodopa pills. ;-)

Your are a lucky man talk to your new team and friends in Nepal, Ayurveda. ;-)

And remember.

Mucuna versus Parkinson. Treatment with natural levodopa.

A MUST and nice read for the winter. ;-)